Brenda had pseudotumor cerebri (PTC). Her headaches resolved almost immediately on two acetazolamide (Diamox) 250 mg b.i.d. She enrolled in a formal weight-loss program.
Two weeks after initiating diuretic therapy, Brenda returned to my office with complaints of hand swelling and polyarthralgias similar to those she had experienced with Henoch-Schönlein purpura. No associated rash was seen. Brenda insisted that the swelling and pain began almost immediately after she had started acetazolamide. Because of her history of Henoch-Schönlein purpura glomerulonephritis, a urinalysis was done to rule out hematuria or proteinuria.
Urinalysis was normal, as were the antinuclear antibody test, sedimentation rate, rheumatoid factor, and complements C3-C4. Her nephrologist found no signs of Henoch-Schönlein purpura recurrence. Because Brenda’s symptoms clearly developed after beginning acetazolamide therapy, the agent was replaced by furosemide (Lasix) 40 mg b.i.d. The swelling and arthralgias resolved. Brenda continued to be headache-free.
On follow-up with her neurologist, a second LP demonstrated improved pressure of 21 mm H2O. Insisting that acetazolamide was the better medication for Brenda’s condition, the neurologist restarted it. Brenda experienced a recurrence of the same sequelae. She was switched back to furosemide, with added potassium chloride supplements, and had no further problems.
Although the pathophysiology of PTC is not fully understood, the condition is believed to result from decreased absorption of cerebrospinal fluid (CSF) by the meninges of the brain and spinal cord.1 The process is typically slow, allowing the ventricular system to compensate without dilation. Increased intracranial pressure (ICP) can stress peripheral parts of the brain and affect cranial nerves 2 and 6, resulting in papilledema with potential visual changes as well as diplopia and palsy.1 Common symptoms of PTC include headache and visual disturbances. Visual loss is initially transient and often does not affect visual acuity unless papilledema progresses. Color vision may be affected, but this is usually a sign of chronic disease.
Patients are usually overweight women aged 20-45. The most frequent presenting complaint is headache, occurring in >90% of cases.2 Of all patients with PTC, 70% will have transient visual obscurations, including horizontal diplopia and blurred vision.3 These symptoms are often positional and, without appropriate treatment, can result in permanent loss of vision.
Diagnostic criteria for this condition include increased ICP, normal cerebral anatomy on a neuroimaging study, normal CSF composition, and papilledema.4 Patients with signs of papilledema should have an immediate neuroimaging study with contrast to rule out more serious etiologies, particularly tumor. Additional diagnostic testing includes serologic and hematologic evaluations.
Multiple causes of PTC have been identified. Thrombus of the transverse or sagittal sinus and chronic mastoiditis demonstrate similar presentations,5 although they can easily be ruled out by magnetic resonance angiography.6 Other potential etiologies include chronic lung disease, systemic lupus erythematosus, renal disease, idiopathic thrombocytopenic purpura, endocrine abnormalities, obesity, vitamin A toxicity, Lyme disease, polyangiitis overlap syndrome, sudden steroid withdrawal, and medications, such as tetracycline and hormones.
Treatment is typically pharmacologic and involves diuretics, usually acetazolamide. Furosemide may also be used. Serial LPs are indicated for increasing ICP not controlled by diuretics. Obese patients are encouraged to lose weight. Treating the underlying causes or discontinuing any offending medications usually results in resolution of PTC. Treatment is monitored through frequent funduscopic exams and LPs. When therapeutic LPs or medical treatments fail, optic-nerve fenestration and lumboperitoneal shunts may be used.1
Although PTC is still often described as benign idiopathic intracranial hypertension, it is actually a very serious condition, and patients may suffer permanent deficits or complications, such as blindness from optic atrophy, if not diagnosed and treated properly. Ophthalmology referrals are always recommended, with frequent follow-up.
We decided to treat Brenda with medication and to perform serial LPs instead of placing a lumboperitoneal shunt. Depo-Provera was discontinued, and a note was placed in her chart to avoid doxycycline, tetracyclines, and steroids. Brenda’s neurologist did not feel that the Bell’s palsy was related to the PTC, although there have been documented cases of PTC in Lyme disease patients whose initial presentation was Bell’s palsy.
Brenda is now on diuretic therapy and remains headache-free. She has also returned to college. She sees her neurologist and ophthalmologist at regular intervals. Her neurologist referred her to an occupational therapist for electrical stimulation of her persistent facial paralysis. She has had no further PTC complications and plans to graduate later this year.
Ms. Whitten is a family nurse practitioner at Washington County Internal Medicine in Wrightsville, Ga.
1. Sowka J, Gurwood A, Kabat A. Handbook of Ocular Disease Management.
2. Durcan FJ, Corbett JJ, Wall M. The incidence of pseudotumor cerebri: Population studies in Iowa and Louisiana. Arch Neurol. 1988;8:875-877.
3. Wall M, George D. Idiopathic intracranial hypertension: a prospective study of 50 patients. Brain. 1991;114:155-180.
4. Brazis PW, Lee AG. Elevated intracranial pressure and pseudotumor cerebri. Curr Opin Ophthalmol. 1998;6:27-32.
5. Tierney L Jr, Mcphee S, Papadakis M. Current Medical Diagnosis and Treatment. 38th ed. Stamford, Conn.: Appleton & Lange; 1999:958.
6. Ang E, Zimmerman J, Malkin E. Pseudotumor cerebri secondary to minocycline intake. J Am Board Fam Pract. 2002;3:229-233.